Medical questions & health advice by board certified doctors
"Why do I have a burning smell in my nose?"
I took some nasal sprays and allergy medication over the summer to help with my allergies. I have stopped because the weather has cooled off and the air got dry. But I'm worried now because I smell burning inside of my nose. Is it from the nasal spray? Why do I have a burning smell in my nose?
Nasal sprays and other allergy medications are very safe medications that have very few side effects. I can think of no reason that using these medications over the summer (months ago now) would somehow have damaged the inside of your nose in any way and led to this problem you are having now with a strange burning smell inside of the nose. One possible explanation for this strange smell is that your allergies or sinus congestion have crept back and are now bothering you again. In this setting, it is fairly common to have disturbance in your ability to smell, which could lead to either decreased smell or the perception of a strange smell (which is what you are describing). I suggest that you get in to see your primary care doctor as soon as possible. They can perform a thorough examination and help figure out what might be going on. If there is strong evidence of nasal allergies or sinus congestion, they will probably want to begin with treatment of those and see if the problem with the burning smell improves. They can also evaluate you for evidence of rarer, but more serious, causes of strange smells, such as a seizure disorder or a tumor.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.